Nebraska, 2023

Hail in Nebraska, July 30, 2023

July 30, 2023 · NWS FSD · 2 events in 1 county or zone

A weak mid-level wave set off discrete hail producing thunderstorms across northeast Nebraska during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A weak mid-level wave set off discrete hail producing thunderstorms across northeast Nebraska during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 30, 2:05 PM CST, 16 minutes earlier.

Area forecast discussion, Jul 30, 2:05 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
305 PM CDT Sun Jul 30 2023

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 305 PM CDT Sun Jul 30 2023

Scattered convection continues to slide southeast along the
eastern instability gradient. Strongest storms have remained
confined to the western edge of the activity, with more of a
stratiform rain/isolated embedded lightning within the anvil
extending east.

This activity should continue southeast and exit the forecast area
prior to sunset, perhaps as early as 23Z-00Z. The remainder of
the evening should be quiet, as attention turns to stronger
convection developing in western SD. With greater instability
ahead of the storms generally located west through south of our
forecast area, would lean toward the greater majority of CAMs in
this activity sliding near/south of the Missouri River through the
overnight hours. However, given weak warm advection and some
elevated instability, could see spotty ACCAS showers or an
isolated thunderstorm farther north late tonight into Monday
morning.

Temperatures Monday should be near to slightly above normal,
coolest in our east where clouds/spotty showers may linger into
midday

.LONG TERM...(Monday Evening through Sunday)
Issued at 305 PM CDT Sun Jul 30 2023

With the ongoing convection, did not have much time to dig into
details for the longer range part of the forecast today. Broad
view shows the upper ridge building back into the area through at
least midweek, though a modest wave slides over the ridge late
Tuesday/Tuesday night which could bring a better chance of rain to
parts of the area.

A brief warmup as the ridge builds back up behind this wave later
Wednesday into Thursday, which should also provide for minimal
precipitation chances during this period. Late week into next
weekend, a stronger trough is projected to push into the northern
Plains, bringing a return to more seasonable temperatures with
periodic chances for showers/storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1259 PM CDT Sun Jul 30 2023

Clusters of rain with embedded storms are moving southeast across
the forecast area to start this period. Strongest storms, with a
potential for intermittent hail/gusty winds, are expected to
remain west of KHON/KFSD TAF sites, though these locations should
see periods of -SHRA with occasional lightning/TS possible through
21Z-22Z. At this time, activity is expected to remain north of
KSUX, but will monitor trends closely.

After these storms exit the CWA around 23Z-00Z, attention will
turn to storms which are expected to develop across the northern
High Plains this afternoon. This activity may move east overnight,
possibly impacting KSUX around daybreak Monday. Small potential
for elevated showers farther north, but thunder chances look more
limited near/north of I-90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jul 30, 3:30 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 AM CDT Sun Jul 30 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
430 AM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated showers and thunderstorms continue to develop west of the
James River this morning. Expect this activity to gradually decrease
by daybreak this morning. Otherwise, another round of showers and
thunderstorms will move through areas west of I-29 overnight.
However, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 11:06 AM CST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1206 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     Hail             1 E Wessington Springs  44.08N 98.56W
07/30/2023  E1.25 inch       Jerauld            SD   Public

            Report from mPING: Half Dollar (1.25 in.)
            Time updated from radar.

&&

AT
Local storm report, Jul 30, 11:28 AM CST, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1228 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     Hail             11 SSW Lane             43.92N 98.48W
07/30/2023  E0.75 inch       Aurora             SD   Emergency Mngr

&&

AT
Local storm report, Jul 30, 12:15 PM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
115 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     Hail             3 ESE Lane              44.06N 98.37W
07/30/2023  E0.75 inch       Jerauld            SD   Trained Spotter

            Time estimated from radar.

&&

AT
Local storm report, Jul 30, 1:10 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
210 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     Hail             7 SSE Wessington Spring 43.98N 98.53W
07/30/2023  E1.00 inch       Jerauld            SD   Public

            Time estimated from radar.

&&

AT
Local storm report, Jul 30, 1:52 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
252 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     Hail             6 NNE Mount Vernon      43.79N 98.23W
07/30/2023  E0.70 inch       Davison            SD   Public

            Time estimated from radar.

&&

AT
Local storm report, Jul 30, 1:57 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Sun Jul 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Hail             1 SSW Delmont           43.26N 98.16W
07/30/2023  E1.75 inch       Douglas            SD   Public

            Time estimated from radar.

&&

AT

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dixon

When
July 30, 2:21 PM CST to 2:23 PM CST
Where
Dixon County, 2.13 mi NNE of Wakefield
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.300, -96.860

Hail, Dixon

When
July 30, 2:22 PM CST to 2:24 PM CST
Where
Dixon County, 0.51 mi E of Wakefield
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.270, -96.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124502, 1124503.